Recurring thrush


#1

Hi Team,

I was hoping for some general advice around thrush. A few weeks ago I ran a course of antibiotics for a separate issue. I have since noticed that the head of my penis has become inflamed with patches of redness. I can also see small red lines on my foreskin. I proceeded to take an sti test to be safe and thankfully all my results came back as negative. The doctor advised that I potentially have a thrush outbreak and to use otc creams. I have used a cream for around 3 weeks which reduced the redness and irritation. I stopped using the cream and have noticed the redness beginning to flare up again (its most prominent after showering). Can you advise if I need to start using a cream again? Or is it possible I need something stronger?

Thanks
Stephen


#2

Hello @Stevo

As always, I can’t really give a diagnosis or specifically advise on management, but it might be helpful to have some background information on thrush. Thrush is a yeast that is around everywhere - on your skin, in your bowel etc. You never really get rid of it. It does sometimes overgrow and cause redness and itching, often as you describe after antibiotics. You use the cream to reduce the growth of the thrush and stop it being such a problem. So it is really to control the symptoms. As such there is no set time for how long to use it. Or whether you stop and start using it. It is not sexually transmitted as most people have it on their skin/vagina/foreskin.

The only thing is if it persists for very long periods or is particularly bad then it is worth looking for reasons why it is causing such a problem (e.g. diabetes).

And if it does not improve with the cream then it is worth checking in again with your doctor to make sure it is actually thrush.

Hope helpful.

Paula